Idaho, 2003

Wildfire in Idaho, August 7 to 11, 2003

August 7 to 11, 2003 · NWS PIH · 1 event in 1 county or zone

38,000 acre Deep fire northwest of Dubois in short grass, sagebrush and pockets of timber. 4 million dollars to suppress.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

38,000 acre Deep fire northwest of Dubois in short grass, sagebrush and pockets of timber. Destroyed one outbuilding and cost 1.4 million dollars to suppress. Fire contained by August 11th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 7, 2:00 AM MST, 1 hour earlier.

Area forecast discussion, Aug 7, 2:00 AM MST, 1 hour before
SOUTHEAST IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
300 AM MDT THU AUG 7 2003

FOR THE NEXT SEVERAL DAYS... FCST/A BETWEEN UPPER HIGH OVER NEW
MEXICO AND UPPER LOW ALONG NORTHWEST COAST. SAT WV IMAGERY SHOWS
FCST/A IN WEDGE OF VERY DRY AIR BETWEEN THESE TWO SYSTEMS. AS A
RESULT ...MAINLY DRY CLEAR WX NEXT SEVERAL DAYS. 7H WINDS AROUND 20
KTS ACROSS EASTERN FCST/A SO MAY SEE SNAKE VALLEY WINDS RANGE
BETWEEN 10-25 KTS. ETA 7H TEMPS INDICATE ABOUT 1 DEGREE COOLING
TODAY AND THEN 1-2 DEG WARMING FOR FRIDAY AND THEN THE SAME FOR
SATURDAY. MODELS FCSTING UPPER HIGH TO BUILD BACK INTO FCST/A FOR
THE WEEKEND. AS HIGH BUILDS BACK INTO AREA...NORTHERN EDGE OF
MONSOON MOISTURE MAY ALSO TRACK INTO EASTERN CWA. THUS...HAVE
MENTIONED 10 POPS FOR SOUTHEASTERN MTNS AS EARLY AS SATURDAY AFTN.
FOR THE START OF THE NEW WEEK...MRF FCSTING UPPER LOW ALONG COAST TO
PUSH INLAND. THIS COOLING ALOFT AND LINGERING MONSOON MOISTURE MAY
POP A FEW AFTN TSTMS OVER THE MTNS. HAVE LOW CONFIDENCE WITH MRF
SCENARIO AND THINK IT MAY BE TOO QUICK TO MOVE UPPER TROF INLAND. AT
ANY RATE...HAVE LOWERED TEMPS TUE-WED TIME PERIOD FOR POSSIBLE TROF
MOVING ACROSS AREA.

WINTHER

KSFX...OPERATIONAL...VCP 32.

.PIH...NONE.
Hazardous weather outlook, Aug 6, 4:45 AM MST, 22 hours 15 minutes before
IDZ017>023-031-032-070000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
545 AM MDT WED AUG 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS AND EMERGENCY MANAGERS...ALL WEATHER REPORTS ARE
MUCH APPRECIATED AND IMPORTANT...EVEN OBSERVED WEATHER THAT DOES
NOT REACH SEVERE CRITERIA.  TRAINED SPOTTERS ARE ENCOURAGED TO REPORT
SIGNIFICANT WEATHER CONDITIONS TO THE LOCAL NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR OTHER
STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Clark

When
August 7, 3:00 AM MST to August 11, 9:00 PM MST
Where
Clark County, 17 mi NW of Dubois
Property damage
$25,000
Reported by
GOVT OFFICIAL
Coordinates
44.284, -112.351 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2003Every state in 2003This day in weather historyWarnings in Idaho, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374848.